Alert archive / Wisconsin / Wind Chill Advisories in 2010

Wind Chill Advisory 10, NWS La Crosse, WI

January 1, 201013 counties in Wisconsin; Houston County, Wabasha County, Winona County, Minnesota; Allamakee County, Clayton County, Iowa

NWS La Crosse, WI issued this wind chill advisory at Jan 1, 2010, 3:23 PM CST for 13 counties in Wisconsin; Houston County, Wabasha County, Winona County, Minnesota; Allamakee County, Clayton County, Iowa. It took effect at Jan 1, 2010, 6:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2010, 3:23 PM CST (21:23 UTC)
In effect from
Jan 1, 2010, 6:00 PM CST
Expired
Jan 2, 2010, 12:00 PM CST
In force
18 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 18 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 3:09 PM CST, 14 minutes earlier.

Area forecast discussion, Jan 1, 3:09 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CST FRI JAN 1 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

THE MAJOR CONCERN FOR TONIGHT AND SATURDAY MORNING WILL BE THE
WIND CHILLS. UNDER CLEAR SKIES AND A DRY AIR MASS...TEMPERATURES
SHOULD QUICKLY FALL OVERNIGHT INTO THE 10 TO 20 BELOW RANGE. WITH
WIND SPEEDS OF 10 TO 15 MPH...THE WIND CHILLS WILL LIKELY FALL
INTO THE 30 TO 40 BELOW RANGE ACROSS THE HIGHER TERRAIN AREAS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND INTO THE 25 TO 35 BELOW
RANGE ACROSS THE REMAINDER OF THE AREA. DUE TO THIS...WE WILL BE
SHORTLY ISSUING WIND CHILL ADVISORIES AND WARNINGS. THESE
BITTERLY TO DANGEROUSLY COLD WIND CHILLS WILL LIKELY LINGER
THROUGH AT LEAST 9 AM SATURDAY MORNING.

LOOKING AT THE TEMPERATURES UPSTREAM IN THE VICINITY OF THE HIGH
PRESSURE SYSTEM...THEY ARE STILL IN THE TEENS BELOW ZERO. SINCE
THIS HIGH WILL BE MOVING SOUTHEAST TOWARD THE AREA THIS WEEKEND...
THERE ARE CONCERNS THAT THE MOS TEMPERATURES FOR TONIGHT THROUGH
SUNDAY MORNING MAY BE A BIT TOO WARM. THIS IS NOT THAT UNCOMMON
WITH THESE ARCTIC AIR MASSES. AS A RESULT...THE MAXIMUM/MINIMUM
TEMPERATURE GRIDS WERE ADJUSTED COOLER. THEY ARE NOW IN MORE IN
LINE WITH THE TWO METER TEMPERATURE PLUMES AND THE COLDER GEM
VALUES WHICH SEEM TO BE VERIFYING A BIT BETTER UPSTREAM.

ON SATURDAY NIGHT...THE MINIMUM TEMPERATURES WILL LIKELY BE THE
COLDEST OF THE WEEKEND. THIS IS DUE TO THE ARCTIC HIGH PRESSURE
SYSTEM BEING NEARLY OVERHEAD. HOWEVER THIS HIGH WILL ALSO CAUSE
OUR WINDS TO BECOME VERY LIGHT AND THIS WILL REDUCE THE COOLING
EFFECT FROM THE WIND.

ON SUNDAY NIGHT...A SHORT WAVE TROUGH WILL BE MOVING SOUTHWEST
ACROSS THE NORTHERN GREAT LAKES. ON BOTH THE THE 01.00Z AND 01.12Z
MODELS...IT CONTINUES TO APPEAR THAT THIS SYSTEM WILL CAUSE AN
INCREASE IN THE CLOUDS ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN.
AFTER SOME DISCUSSION...IT WAS DECIDED TO INCREASE THESE CLOUD
PERCENTAGES BY 10 TO 20 PERCENT ACROSS THESE AREAS. IN
ADDITION...THIS SYSTEM WILL BRING SOME SLIGHTLY WARM AIR INTO THE
REGION. AS A RESULT...OVERNIGHT LOW TEMPERATURES MAY NOT BE QUITE
AS COLD AS THEY WERE OVER THE WEEKEND.

.LONG TERM...MONDAY THROUGH FRIDAY

THE 01.00Z AND 01.12Z MODELS ARE STILL SHOWING THAT A SHORT WAVE
TROUGH WILL ROTATE SOUTHWEST ACROSS THE AREA ON MONDAY. AT THIS
TIME...IT ONLY LOOKS LIKE THIS SYSTEM WILL BRING SOME MID AND HIGH
CLOUDS TO THE AREA. THERE WAS SOME DISCUSSION OF INCREASING THE
CLOUDS TO MOSTLY CLOUDY ACROSS WESTERN WISCONSIN...AND PARTLY
CLOUDY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. HOWEVER
THERE WAS SOME CONCERN THAT THIS WAVE MAY BE A BIT TOO FAR WEST...
SO IT WAS THE CONSENSUS TO JUST INCREASE THE CLOUD COVERAGE BY
10 TO 20 PERCENT.

WITH THE MODELS CONTINUING TO SHOW THAT A TROUGH WILL MOVE OVER
TOP OF THE WESTERN NORTH AMERICAN RIDGE AND THEN MOVE SOUTHEAST
THROUGH THE UPPER MISSISSIPPI RIVER VALLEY FROM WEDNESDAY THROUGH
THURSDAY...A SLIGHT CHANCE OF SNOW WAS ADDED TO THE GRIDS. IF THIS
TREND CONTINUES...THESE SNOW CHANCES WILL LIKELY HAVE TO BE RAISED
FURTHER. AT THIS TIME...THE SNOW AMOUNTS LOOK TO BE A HALF INCH OR
LESS. BEHIND THIS WAVE...THERE WILL BE A 1054 MB HIGH BUILDING
SOUTHWARD INTO THE NORTHERN PLAINS. THIS WILL BRING ANOTHER SURGE
OF ARCTIC AIR INTO THE REGION.

&&

.AVIATION...TONIGHT AND SATURDAY

ARCTIC HIGH PRESSURE WILL BUILD SOUTHEAST FROM THE NORTHERN PLAINS
TONIGHT. THIS WILL RESULT IN SUBSIDENCE ACROSS THE AREA WITH CLEAR
SKIES EXPECTED THROUGH THE TAF PERIOD. WITH THE CENTER OF THE HIGH
STILL WEST OF THE LOCAL AREA...NORTHWEST WINDS WILL CONTINUE IN THE
8 TO 12 KNOT RANGE THROUGH 18Z SATURDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY
     FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
     WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

MN...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY
     FOR MNZ086-MNZ087-MNZ094-MNZ095.

     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY
     FOR MNZ079-MNZ088-MNZ096.

IA...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY
     FOR IAZ008-IAZ009-IAZ010-IAZ018-IAZ019-IAZ029.

     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY
     FOR IAZ011-IAZ030.

&&

SHORT/LONG TERM...BOYNE
AVIATION...RABERDING
Hazardous weather outlook, Jan 1, 9:01 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
901 AM CST FRI JAN 1 2010

IAZ008>010-018-019-029-MNZ086-087-094-095-021200-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WINNESHIEK-
901 AM CST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR LOW WIND CHILLS AGAIN TONIGHT. TEMPERATURES EXPECTED
TO FALL TO 10 TO 20 BELOW ZERO COMBINED WITH WINDS OF 5 TO 10 MPH
WILL PRODUCE WIND CHILLS OF 20 TO 30 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT WIND CHILL VALUES IN THE 20 TO 35 BELOW ZERO RANGE THROUGH
MUCH OF SATURDAY MORNING.

LOWS SUNDAY MORNING ARE EXPECTED TO DROP TO 10 BELOW TO 20 BELOW
ZERO. WINDS WILL GENERALLY BE LIGHT...BUT EVEN WINDS OF AROUND 5
MPH WILL BE CAPABLE OF PRODUCING WIND CHILLS IN THE 20 TO 30 BELOW
ZERO RANGE LATE SATURDAY NIGHT AND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
021000-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-
WINONA-
901 AM CST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR BITTER COLD WIND CHILLS TONIGHT. TEMPERATURES ARE EXPECTED
TO FALL TO 5 TO 10 BELOW ZERO COMBINED WITH WINDS OF 5 TO 10 MPH WILL
PRODUCE WIND CHILLS OF 15 TO 30 BELOW ZERO AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT WIND CHILL VALUES IN THE 15 TO 30 BELOW ZERO RANGE THROUGH
MUCH OF SATURDAY MORNING.

LOWS SUNDAY MORNING ARE EXPECTED TO DROP TO 10 BELOW TO 20 BELOW
ZERO. WINDS WILL GENERALLY BE LIGHT...BUT EVEN WINDS OF AROUND 5
MPH WILL BE CAPABLE OF PRODUCING WIND CHILLS IN THE 20 TO 30 BELOW
ZERO RANGE LATE SATURDAY NIGHT AND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/AJ/JLR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 3:23 PM CSTWind Chill WarningARXDodge, Fillmore, Mower, Olmsted21 hr

Nearby

Wind Chill Advisories in Wisconsin, 2010Wind Chill Advisories in Minnesota, 2010Wind Chill Advisories in Iowa, 2010Every wind chill advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.